Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Oncological Medicine
Volume 2015, Article ID 794842, 5 pages
http://dx.doi.org/10.1155/2015/794842
Case Report

Late Onset Ipilimumab-Induced Pericarditis and Pericardial Effusion: A Rare but Life Threatening Complication

1Department of Medicine, University of Arizona, Tucson, AZ 85721, USA
2Molecular Pharmacology and Experimental Therapeutics, Mayo Clinic, Rochester, MN 55905, USA
3Department of Pathology, University of Arizona, Tucson, AZ 85721, USA
4Midwestern University, Arizona College of Osteopathic Medicine, Glendale, AZ 85308, USA

Received 11 February 2015; Accepted 23 March 2015

Academic Editor: Francesco A. Mauri

Copyright © 2015 Seongseok Yun et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Metastatic cutaneous melanoma has poor prognosis with 2-year survival rate of 10–20%. Melanoma cells express various antigens including gp100, melanoma antigen recognized by T cells 1 (MART-1), and tyrosinase, which can induce immune-mediated anticancer response via T cell activation. Cytotoxic T-lymphocyte associated antigen-4 (CTLA-4) is an immune check point molecule that negatively regulates T cell activation and proliferation. Accordingly, recent phase III clinical trials demonstrated significant survival benefit with ipilimumab, a human monoclonal antibody (IgG1) that blocks the interaction of CTLA-4 with its ligands. Since the efficacy of ipilimumab depends on T cell activation, it is associated with substantial risk of immune mediated adverse reactions such as colitis, hepatitis, thyroiditis, and hypophysitis. We report the first case of late onset pericarditis and cardiac tamponade associated with ipilimumab treatment in patient with metastatic cutaneous melanoma.